Alert archive / Virginia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 19, 2023, 4:04 PM EDT for 4 counties in Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2023, 4:04 PM EDT (20:04 UTC)
- Expired
- Jun 19, 2023, 4:23 PM EDT
- In force
- 19 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clarke County, VA, Fauquier County, VA, Rappahannock County, VA, Warren County, VA
The radar
The Sterling radar (KLWX), 50 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:33 PM EDT, 31 minutes earlier.
Area forecast discussion, Jun 19, 3:33 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
333 PM EDT Mon Jun 19 2023
.SYNOPSIS...
Low pressure will meander to our south and west through much of
the week as high pressure remains centered off the New England
coast. The area of low pressure will drift northward later this
week into this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Current water vapor imagery shows a well defined upper level low
centered in the vicinity of the KY/TN border, with an attendant
surface low located nearby. Broad south to southeasterly low
level flow is ongoing across much of the Mid-Atlantic downstream
of this feature, which is leading to increased low-level
moisture advection into our area. Dewpoints remain in the 50s
across northeastern MD, but have climbed into the mid-upper 60s
across southern portions of the forecast area. A convectively
induced mid-level disturbance situated to the southeast of the
upper low is in the process of pivoting northeastward from the
Carolinas/SW Virginia toward our area. This disturbance has
initiated an extensive line of storms from southwest Virginia
all the down to the SC Coast. The northern edge of this complex
of storms will make its way into central Virginia over the next
few hours. Further north, more isolated to widely scattered
thunderstorms are firing along an arc (likely associated with a
low-level moisture gradient) from Fredericksburg to just north
of Harrisonburg. These storms will continue to drift slowly
northward as we progress into the evening hours.
The environment that the storms are initiating in is rather
benign, with around 500-1500 J/kg of MLCAPE, and very weak flow
through the lower half of the troposphere. It is worth noting
however, that the arc of storms from Fredericksburg to near
Harrisonburg has around 900-1200 J/kg of DCAPE to work with. As
a result, a few stronger wind gusts may be possible with these
storms. For the most part though, storms today are expected
remain sub-severe in nature. Further south and west, the
environment is much more saturated, which should limit downdraft
strength.
Shower/thunderstorm activity may make it into southern/western
portions of the DC metro later this afternoon into this evening,
before eventually halting northeastward progress. Storms should
gradually weaken through the first half of the overnight in
response to loss of daytime heating. Showers may continue to
persist to the west of the Blue Ridge through much of the night.
Temperatures will stay mild overnight, with lows in the 60s to
near 70.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The aforementioned upper low will continue to meander to our
south and west through Wednesday. A shortwave disturbance in the
northern stream will pass to our north across New England late
tonight into tomorrow. This disturbance will nudge the upper low
a bit further south and west, while also providing forcing for
anticylogenesis to our north. This will lead to a strengthening
area of high pressure to our north along the New England coast.
As the gradient tightens between the low to our southwest and
high pressure to our northeast, easterly low-level flow will be
on the increase. There may be a relative lull in the rainfall
tomorrow, but the there will still be a threat for a few showers
here and there, especially to the west of the Blue Ridge.
12z guidance has shown an increased signal for strong easterly
low-level flow and strong frontogenetical forcing spreading
northward into our area for Wednesday into Wednesday night. A
prolonged period of soaking rain appears possible during this
time, especially across central Virginia. A few of the higher
end solutions show a widespread 3-5 inches of rain across
central Virginia, which raises some concerns for flooding. We
will continue to monitor trends with this system over the next
couple days.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
By Thursday, low pressure system to our south may begin to slide
further north into the area. Guidance has slowly trended further
north with this system over the last few days. As a result, have
increase PoPs on Thursday through the remainder of the period. Upper-
level high further north of the Mid-Atlantic will begin to diminish by
Friday-Saturday. As a result, a plume of moisture is expected to
build into the Mid-Atlantic late in the week and into the weekend.
The system will likely weaken further into the period and transition
to a more diurnal pattern of better chances for showers and
thunderstorms across this area in the afternoon and evening hours.
Local instances of flooding are possible with this prolonged rain
event but given the antecedent conditions, do think this will be a
more beneficial rain more than anything. Temperatures for the period
may be a few degrees below normal given the increased cloud coverage
and precipitation chances.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Conditions are VFR at the terminals this afternoon, along with
south to southeasterly winds. Thunderstorms may occur in the
vicinity of the terminals later this afternoon into this
evening. CHO stands the greatest chance of being impacted by a
brief thunderstorm, followed by IAD, DCA, and MRB. Thunderstorm
impacts at BWI and MTN appear unlikely. The ceiling forecast for
tonight is a difficult one. A shallow layer of low-level
moisture will work in from the east, potentially leading to IFR
or LIFR ceilings in some spots. Have hinted at this potential
with a SCT group in many of the TAFs. However, it's also
possible that ceilings stay VFR with BKN150. Patchy fog may
also be possible in the vicinity of any terminals that receive
rain this afternoon.
Winds will turn easterly tomorrow, and continue to be out of the
east through Wednesday. IFR condtions appear possible at times
again tomorrow night into Wednesday. Easterly winds could gust
in excess of 20 knots on Wednesday.
Sub-VFR conditions are possible Thursday and Friday
with showers and an isolated thunderstorm possible for all of the
terminals into the weekend.
&&
.MARINE...
SCAs are in effect for channeled southeasterly flow this
afternoon. SMWs may also be needed over the waters this
afternoon, especially along the Tidal Potomac as thunderstorms
approach the waters. SCAs will likely be needed again tomorrow
afternoon through Wednesday in easterly low- level flow. Gusts
may even approach Gale level on Wednesday.
SCA conditions may be possible Thursday into Thursday night as a
pressure gradient increases as a result of an upper level high to
the north and a migrating low to the south moving closer to the Mid-
Atlantic region. Additionally, SMW's may be needed through the
weekend, particularly during the afternoon and evening hours should
a thunderstorm cross the waters.
&&
.TIDES/COASTAL FLOODING...
A southeast flow will continue through tonight. The high tide
cycle this afternoon into this evening will be the lower of the
two, so minor flooding is not expected. However, with a
continued southeast flow, minor flooding is possible for
sensitive areas with the high tide cycle late tonight into
Tuesday morning.
The flow will turn more easterly and strengthen as low pressure
develops to the south Tuesday night through Wednesday night,
before turning southerly late in the week. Minor flooding is
likely, and moderate flooding is possible for sensitive areas
(best chance around Straits Point where water will likely pile
up around the mouth of the Tidal Potomac River, and Annapolis).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for ANZ532>534-536-
537-541>543.
&&
SYNOPSIS...KJP
NEAR TERM...KJP
SHORT TERM...KJP
LONG TERM...ADM
AVIATION...KJP/ADM
MARINE..KJP/ADM
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Jun 19, 3:56 PM EDT, 8 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 356 PM EDT Mon Jun 19 2023 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-202000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 356 PM EDT Mon Jun 19 2023 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight Scattered showers and perhaps a thunderstorm will be capable of producing gusty winds over the waters through this evening. Special Marine Warnings may be warranted. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Moderate tidal flooding is possible around times of high tide Tuesday night through Friday night along the western shore of the Chesapeake Bay as well as the shore of the Tidal Potomac River. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-202000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 356 PM EDT Mon Jun 19 2023 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-202000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 356 PM EDT Mon Jun 19 2023 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 2:50 PM EDT | Special Marine Warning | LWX | 55 min | |
| Jun 19, 4:12 PM EDT | Special Marine Warning | LWX | 93 min | |
| Jun 19, 4:23 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Orange, City of Charlottesville | 27 min |
| Jun 19, 4:56 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 33 min |
| Jun 19, 5:47 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Orange, Rappahannock | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.